.ISSN (e) 1759-7331
(print) 1759-7323
Quantitative Economics
An open-access journal in quantitative economics
Journal of the
Econometric Society
Font Size:  Small  Medium  Large

Quantitative Economics, Volume 4, Issue 1 (March 2013)

On the surjectivity of the mapping between utilities and choice probabilities

Andriy Norets, Satoru Takahashi


This note considers a standard multinomial choice model. It is shown that if the
distribution of additive utility shocks has a density, then the mapping from de-
terministic components of utilities to choice probabilities is surjective. In other
words, any vector of choice probabilities can be obtained by selecting suitable
utilities for alternatives. This result has implications for at least three areas of
interest to econometricians: the Hotz and Miller (1993) estimator for structural
dynamic discrete choice models, nonparametric identification of multinomial
choice models, and consistency of conditional density estimators based on co-
variate dependent mixtures.
Keywords. Multinomial choice models, identification, Hotz and Miller estimator,
covariate dependent mixtures.
JEL classification. C35, C61.

Full Text: View Print PDF